Skip to content

    Children's Health

    Font Size
    A
    A
    A

    Acetaminophen Tops for Accidental Infant Poisoning

    Other common dangers included cough/cold meds, ibuprofen and diaper rash creams, data shows

    WebMD News from HealthDay

    By Tara Haelle

    HealthDay Reporter

    WEDNESDAY, Jan. 13, 2016 (HealthDay News) -- Infants are just as susceptible to accidental poisonings as older children are, especially when it comes to medication errors, new research reports.

    A decade of poison control center calls in the United States showed that acetaminophen (such as Tylenol) was the most common medication mistake for infants. This was followed by H2-blockers (for acid reflux), gastrointestinal medications, combination cough/cold products, antibiotics and ibuprofen (such as Motrin or Advil).

    The most common non-medication exposures were diaper care and rash products, plants and creams, lotions and make-up, the investigators found.

    "I was surprised with the large number of exposures even in this young age group," said lead author Dr. A. Min Kang, a medical toxicology fellow at Banner-University Medical Center Phoenix in Arizona.

    "Pediatricians typically do not begin poison prevention education until about 6 months of age, since the traditional hazard we think about is the exploratory ingestion -- that is when kids begin to explore their environment and get into things they are not supposed to," Kang added.

    The findings were published online Jan. 13 and in the February print issue of the journal Pediatrics.

    Kang and colleague Dr. Daniel Brooks reviewed all poison control center calls in a national database from 2004 to 2013 that related to babies younger than 6 months old.

    There were more than 270,000 exposures reported during that time, 97 percent of which were unintentional. About half the calls were general unintentional ingestions, which includes children exploring their environment. Over one-third (37 percent), however, were related to medication mistakes, the study found.

    With medication exposures, 47 percent involved dosage mistakes, and 43 percent involved giving a medication twice or too soon, giving a child the wrong medication or similar errors, the authors explained.

    Acetaminophen was involved in more than 22,000 medication exposures and nearly 5,000 general exposures. This high rate reflects its frequent use because it's recommended instead of ibuprofen for infants, Kang pointed out.

    "The concern with too much acetaminophen is liver failure although, luckily, young children are considered to be somewhat less likely to experience this than an adult because the metabolism is a little different," Kang said.

    Today on WebMD

    child with red rash on cheeks
    What’s that rash?
    plate of fruit and veggies
    How healthy is your child’s diet?
     
    smiling baby
    Treating diarrhea, fever and more.
    Middle school band practice
    Understanding your child’s changing body.
     

    worried kid
    fitArticle
    jennifer aniston
    Slideshow
     
    Measles virus
    Article
    sick child
    Slideshow
     

    babyapp
    New
    Child with adhd
    Slideshow
     
    rl with friends
    fitSlideshow
    Syringes and graph illustration
    Tool